Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 95, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 16, 2024, 12:00 PM CDT for Knox County, Lewis County, Shelby County, Missouri. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2024, 12:00 PM CDT (17:00 UTC)
- Expired
- Apr 16, 2024, 12:28 PM CDT
- In force
- 28 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Knox County, MO, Lewis County, MO, Shelby County, MO
The radar
The St Louis radar (KLSX), 194 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 12:04 PM CDT | HAIL 1 | Clarence, MO | Clarence Police Dept stated that dime to quarter size hail fell between noon and 1210pm. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 392 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
158
WUUS53 KLSX 161700
SVRLSX
MOC103-111-205-161745-
/O.NEW.KLSX.SV.W.0095.240416T1700Z-240416T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1200 PM CDT Tue Apr 16 2024
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Knox County in northeastern Missouri...
Western Shelby County in northeastern Missouri...
Western Lewis County in northeastern Missouri...
* Until 1245 PM CDT.
* At 1200 PM CDT, a severe thunderstorm was located near Clarence
and another severe thunderstorm was located east of Atlanta,
moving northeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Edina, Clarence, La Belle, Shelbyville, Lewistown, Knox City,
Plevna, Colony, Steffenville, Novelty, Bethel, Newark, and Leonard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4030 9195 4026 9195 4026 9193 4025 9165
3966 9214 3966 9218 3963 9230 3995 9229
3996 9234 4007 9234 4007 9225 4030 9204
TIME...MOT...LOC 1700Z 208DEG 58KT 3969 9228
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRM3 follow-up statements
849
WWUS53 KLSX 161714
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1214 PM CDT Tue Apr 16 2024
MOC103-111-205-161745-
/O.CON.KLSX.SV.W.0095.000000T0000Z-240416T1745Z/
Knox MO-Shelby MO-Lewis MO-
1214 PM CDT Tue Apr 16 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR KNOX...NORTHWESTERN SHELBY AND WESTERN LEWIS COUNTIES...
At 1213 PM CDT, a severe thunderstorm was located near Plevna, moving
northeast at 70 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Edina, La Belle, Shelbyville, Lewistown, Knox City, Plevna, Colony,
Steffenville, Novelty, Bethel, Newark, and Leonard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for northeastern
Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4030 9195 4026 9195 4026 9193 4025 9165
3977 9205 3979 9229 3995 9229 3996 9234
4007 9234 4007 9225 4030 9204
TIME...MOT...LOC 1713Z 204DEG 62KT 3991 9216
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRM464
WWUS53 KLSX 161721
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1221 PM CDT Tue Apr 16 2024
MOC205-161731-
/O.CAN.KLSX.SV.W.0095.000000T0000Z-240416T1745Z/
Shelby MO-
1221 PM CDT Tue Apr 16 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SHELBY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CDT for northeastern
Missouri.
&&
LAT...LON 4030 9195 4026 9195 4026 9193 4025 9165
3995 9190 3995 9229 4006 9223 4030 9204
TIME...MOT...LOC 1721Z 208DEG 58KT 4003 9208
$$
MOC103-111-161745-
/O.CON.KLSX.SV.W.0095.000000T0000Z-240416T1745Z/
Knox MO-Lewis MO-
1221 PM CDT Tue Apr 16 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR EASTERN KNOX AND WESTERN LEWIS COUNTIES...
At 1221 PM CDT, a severe thunderstorm was located near Plevna, moving
northeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
La Belle, Lewistown, Knox City, Plevna, Colony, Steffenville,
Novelty, and Newark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for northeastern
Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4030 9195 4026 9195 4026 9193 4025 9165
3995 9190 3995 9229 4006 9223 4030 9204
TIME...MOT...LOC 1721Z 208DEG 58KT 4003 9208
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRM326
WWUS53 KLSX 161728
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1228 PM CDT Tue Apr 16 2024
MOC103-111-161738-
/O.CAN.KLSX.SV.W.0095.000000T0000Z-240416T1745Z/
Knox MO-Lewis MO-
1228 PM CDT Tue Apr 16 2024
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KNOX AND WESTERN LEWIS
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CDT for northeastern
Missouri.
&&
LAT...LON 4030 9195 4026 9195 4026 9193 4025 9165
3995 9190 3995 9229 4006 9223 4030 9204
TIME...MOT...LOC 1727Z 208DEG 58KT 4014 9201
$$
MRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 6:16 AM CDT, 5 hours 44 minutes earlier. Its key messages:
- Severe weather will threaten the region today, with particular focus in northern/north-central Missouri and west-central Illinois. Further south, the threat exists but is more conditional.
- Large hail, damaging wind, and tornadoes will all be possible where stronger thunderstorms develop, and the area mentioned above will have potential for very large hail (up to 2.00") and a strong tornado or two.
- Following another round of showers and a few thunderstorms Thursday, cooler and drier conditions will take hold through the weekend.
Area forecast discussion, Apr 16, 6:16 AM CDT, 5 hours 44 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 616 AM CDT Tue Apr 16 2024 .KEY MESSAGES... - Severe weather will threaten the region today, with particular focus in northern/north-central Missouri and west-central Illinois. Further south, the threat exists but is more conditional. - Large hail, damaging wind, and tornadoes will all be possible where stronger thunderstorms develop, and the area mentioned above will have potential for very large hail (up to 2.00") and a strong tornado or two. - Following another round of showers and a few thunderstorms Thursday, cooler and drier conditions will take hold through the weekend. && .SHORT TERM... (Through Late Wednesday Afternoon) Issued at 333 AM CDT Tue Apr 16 2024 A well-defined warm front draped across the Mid-Mississippi Valley is slowly advancing north. The warm front extends from a mature cyclone in the central High Plains, with a very long dryline extending from northwest Nebraska to Texas. On the warm side of the boundary, MLCAPE values across the bi-state region are currently analyzed at a meager 500-750 J/kg, and well-capped by persistent ridging aloft and 850mb warm air advection. Aloft, the cutoff low ejecting into the Front Range continues to promote diffluent flow into the Plains. The questions surrounding the current lack of resident instability and timing for favorable lifting mechanisms aloft play prominently in the potential for severe weather today. It is expected that the front will continue a march northward today as the low approaches and helps it advance. As the low approaches, sustained winds and gusts will steadily strengthen. It is still very unlikely (less than 10% chance) that we realize Wind Advisory criteria values in any continuous area, largely owing to limited mixing in the presence of an inversion. That said, non-convective winds will be gusty throughout the day. The region will be within the open warm sector of the surface low, but instability will be slow to recover into the early afternoon. The more impressive instability will be relegated closer to a moisture plume ahead of the dryline, which will take some time to reach our forecast area. The cutoff shortwave will enter the Missouri Valley late this morning into the early afternoon, sending a wave of stronger PVA to trigger convection across central/north-central Missouri and begin our threat for severe thunderstorms. At this stage, most guidance indicates some degree of capping and marginal instability (750-1000 J/kg). However, that parameter space coupled with deep-layer shear of 50-65kts, will certainly pose a severe weather threat. The potential is highest in northern and north-central Missouri and in west-central Illinois, where mid-level ascent will be strongest. Further south, while ascent still exists, it is weaker and may not overcome the limited available instability. The SPC Day 1 Convective Outlook appropriately highlights the area of not only the best potential for severe weather, but the highest threat for significant severe weather, in its Enhanced Risk area. The Slight Risk area (the rest of the region) will still see a threat, but it is more conditional and arguably more limited in potential intensity. Deep-layer shear vectors would indicate discrete supercells at least initially, and the modest CIN may help keep the convection that can develop discrete for longer. There isn't much support behind these cells growing upscale in the absence of a boundary near the surface. Model soundings still depict concerning hodograph curvature and backed surface winds that would indicate a tornado potential that maximizes across northern Missouri and west-central Illinois. With increasing effective inflow shear and SRH, potential exists for a strong tornado or two during the mid/late afternoon as mixed-layer instability increases and LCLs remain low. Damaging wind is also a threat at this point, but does not show a higher-end potential. Large hail may also occur with the supercells, but poor mid-level lapse rates and instability distribution will limit most hailstone sizes. The threats for larger hail (possibly up to 2.00") and damaging wind increase in the late afternoon, with a lingering tornado threat (though it becomes more uncertain as the wind profile gradually becomes more unidirectional). That said, mid-level ascent deteriorates with time, which leaves not much beyond the weak dryline to promote new convection. While earlier guidance feature two distinct rounds of convection: one with the mid-level ascent and one along the dryline, I'm growing doubtful that the second trigger will have the force needed to cause a second round of severe weather in the late afternoon/early evening as the dryline weakens and diffuses. That said, if it can manage to spark thunderstorms, they will exist in an unstable environment ripe for large to very-large hail, damaging wind, and at least some tornado threat. The best potential for this exists in the northernmost parts of Missouri and western Illinois. The severe weather potential gradually wanes after sunset as instability dissipates, and by 9-10pm, the threat should end. By sunrise Wednesday, dry west/southwest winds will exist across Missouri and Illinois. Temperatures will remain (low 70s to low 80s) as a result, but not like what we've seen the last few days. The dry west wind has potential to drop relative humidity values into the upper 20s during the peak heating of the afternoon in southeast Missouri in the Ozarks. While winds approach 15mph in the early afternoon, they will be weakening as the low departs. As such, elevated fire danger is not forecast at this time, but that scenario will be monitored. MRB && .LONG TERM... (Wednesday Night through Monday) Issued at 333 AM CDT Tue Apr 16 2024 Another trough drops southwest from Canada into the northern Great Plains late Wednesday, helping the cutoff shortwave across the Upper Mississippi Valley eject into the Great Lakes region. The result of this wave interaction is broad, anomalous longwave troughing spanning the northern half of the central CONUS. Closer to home, the ejection will help advance a weak cold front into the region. Very little in the way of cooler air will accompany this front, but the boundary will stall somewhere in the forecast area amidst near-zonal flow aloft. A subtle shortwave impulse is evident in deterministic global-scale models, which will likely (80% chance) interact with the front to force precipitation. There is some degree of uncertainty as to whether instability will be in place when forcing maximizes Thursday afternoon and evening, which translates to a severe weather potential. Some guidance has weakly-capped instability exceeding 1500 J/kg, while others have nothing at all. Which scenario comes to fruition depends greatly on where the front ends up. Seeing as the high-end potential is a noteworthy outlier, we are choosing not to message the SPC Day 3 Convective Outlook at this time. That said, if the more unstable solution becomes plausible, strong to severe thunderstorms would be a concern along and south of I-44 in Missouri and I-64 in Illinois. Regardless of how it occurs, this impulse will shunt the front (and higher precipitation chances) further south. This will also promote cooler weather across a majority of the region from Friday into the weekend. The only concern that's evident from then until low precipitation chances return to the forecast early next week is the threat for frost. That potential maximizes Saturday night across northeast Missouri, however winds don't look very light during that time and may inhibit frost formation. MRB && .AVIATION... (For the 12z TAFs through 12z Wednesday Morning) Issued at 603 AM CDT Tue Apr 16 2024 Cirrus advecting from ongoing convection across western Missouri and eastern Kansas will thicken through the morning. A strong surface low will approach the region and strengthen winds generally out of the south this morning, gusting as high as 35-40kts at times outside of any thunderstorms. Storms will develop across north-central Missouri early this afternoon, but the southern extent of the convection is uncertain. VCTS was adjusted at the mid-Missouri terminals, but there is not enough confidence in direct terminal impact to include prevailing groups at this time. The initial round will move east, more likely impacting KUIN to some degree in the early afternoon. The St. Louis metropolitan terminals will also likely see some degree of thunder around this time, but the threat is again not certain enough to include prevailing thunder quite yet. Any of these storms could produce large hail, damaging wind exceeding 50kts, or a tornado. There is a threat for some MVFR clouds with any thunderstorms, but that will be the lower of the threats if thunderstorms impact the terminals. Convection will end from west to east this evening, ending completely by 03-05Z east of the terminals. MRB && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Apr 16, 3:22 AM CDT, 8 hours 38 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 322 AM CDT Tue Apr 16 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-170830- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 322 AM CDT Tue Apr 16 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are likely today and tonight. Some of the storms during the afternoon and evening will likely be severe, particularly over parts of central and northeast Missouri into west central Illinois. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low chance of thunderstorms late Wednesday into early Friday over parts of the area. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report large hail, damaging wind, and tornado observations to the National Weather Service. MRB
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 11:39 AM CDT | Severe Thunderstorm Warning | LSX | Knox | 51 min |
| Apr 16, 12:47 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis, Shelby | 32 min |
| Apr 16, 1:31 PM CDT | Severe Thunderstorm Warning | LSX | Gasconade, Lincoln, Montgomery, Osage, Warren | 44 min |
| Apr 16, 2:10 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Pike | 20 min |
| Apr 16, 2:33 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles, Warren | 42 min |
| Apr 16, 2:45 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles, Warren | 30 min |
| Apr 16, 2:48 PM CDT | Wind Advisory | LSX | Audrain, Boone, Callaway, Cole, Franklin, Gasconade and 16 more | 6 hr |
| Apr 16, 3:02 PM CDT | Severe Thunderstorm Warning | LSX | Knox | 28 min |
| Apr 16, 3:14 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles | 46 min |
| Apr 16, 3:29 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Louis, Washington | 28 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.